Colorado, 2003

Hail in Colorado, June 17, 2003

June 17, 2003 · NWS PUB · 3 events in 1 county or zone

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 17, 12:46 PM MST, 14 minutes earlier.

Area forecast discussion, Jun 17, 12:46 PM MST, 14 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
146 PM MDT TUE JUN 17 2003

SHORT TERM DISCUSSION...(TONIGHT AND WEDNESDAY).

...LITTLE CHANGE IN THE SHORT TERM WEATHER PATTERN WITH SCT
AFTERNOON AND EVENING TSRA CONTINUING...

CURRENTLY...CONVECTION A LITTLE SLOW TO GET GOING THIS AFTERNOON...
WITH GREATEST CONCENTRATION OF STORMS OVER PARK/TELLER COUNTIES.
WONDERED IF SUBSIDENCE ON THE BACK SIDE OF CONVECTIVLY INDUCED VORT
OVER NWRN KS WAS SUPPRESSING PLAINS STORMS SOMEWHAT...BUT APPEARS A
FEW -TSRA STARTING TO DEVELOP ALONG THE SRN FRINGE OF THIS FEATURE IN
ERN KIOWA COUNTY. CAPES SLIGHTLY LOWER THAN MONDAY...DUE TO COOLER
MAX TEMPS AND WITH STEERING CURRENTS AGAIN VERY WEAK...LOCALLY
HEAVY RAINFALL IS MORE OF A CONCERN THAN ANY SEVERE WX.

TONIGHT...STILL EXPECT MOST THERMALLY DRIVEN CONVECTION TO DIE AFTER
SUNSET...THOUGH WITH WEAK S/W TROUGH SLOWLY DROPPING SOUTH OUT OF
WY WILL KEEP A SLIGHT CHANCE GOING AFTER MIDNIGHT. CURRENT GRIDS
LOOKING OK...WITH FEW CHANGES NEEDED.

WEDNESDAY...TSRA FOCUS MAY SHIFT SLIGHTLY SOUTH INTO SERN CO...AS
ETA HINTS AT VERY WEAK SURFACE BOUNDARY SETTLING ALONG THE CO/NM
BORDER BY AFTERNOON. ALSO...WEAK S/W TROUGH CURRENTLY OVER WY WILL
MOVE INTO NERN CO BY MIDDAY...WHICH SHOULD HELP PRODUCE SOME
BROAD/WEAK UVV ACROSS ERN ZONES. CURRENT POP/PRECIP GRIDS LOOK
FINE...BUT NUDGED MAX TEMPS DOWN A DEGREE OR 2...WITH READINGS NEAR
TO SLIGHTLY BELOW TODAYS NUMBERS. --PETERSEN

LONG TERM DISCUSSION...(WEDNESDAY NIGHT THROUGH NEXT TUESDAY).

MAIN CONCERNS THIS PERIOD WILL REMAIN THUNDERSTORMS WITH HEAVY RAIN
FOR WEDNESDAY NIGHT AND THURSDAY.

CURRENT GRIDS REQUIRED LITTLE CHANGE. MADE MOST CHANGES FOR WED NITE
AND THURSDAY. WITH POSSIBLE PRECIP AND MCS ON THE PLAINS WED NITE
FED BY WEAK 850 MB FLOW...LEFT SCATTERED POPS PLAINS AND ISOLD MTNS
FOR THE MORNING HOURS WED/THURS. FOR THURSDAY...LEFT ISOLATED
ACTIVITY IN AM AND CONTINUED AFTERNOON/EVENING CHANCE PRECIP AGAIN
FOR THURSDAY. CAPES RUNNING GENERALLY 1000 J/KG OR LESS AND WITH WEAK
DYNAMICS AND UPPER FLOW EXPECT HEAVY RAIN FROM DEVELOPING STORMS TO
BE BIGGEST ISSUE. WITHOUT CONTINUED UPPER SUPPORT OR SURFACE
SURGES...WILL LET PRECIP CHANCES END OVERNIGHT THURS/FRI. COOLED HIGH
TEMPS THURSDAY A FEW DEGREES...MAINLY ON PLAINS...CONSIDERING
CLOUDS AND PRECIP POSSIBILITY.

FRIDAY..SOUTHWEST FLOW BEGINS TO SETTLE IN ALOFT...BUT WITHOUT MUCH
TIME TO SCOUR OUT MOISTURE BY MIDDAY FRIDAY...STILL EXPECT TO SEE
SOME ISOLATED ACTIVITY. 700 MB TEMPS JUMP TO 14C...AND CAN LIKELY ADD
A DEGREE OR TWO F FOR THE DOWNSLOPE COMPONENT. CURRENT GRIDS LOOK
GOOD.

SATURDAY AND SUNDAY LOOK DRY...AS UPPER TROF NOW EITHER FARTHER NORTH
OR FLATTER DEPENDING ON THE MODEL. WAS TEMPTED TO TAKE OUT ISOLATED
COVERAGE SATURDAY...BUT WILL WAIT ANOTHER RUN IN CASE SYSTEM SHIFTS
FARTHER SOUTH AGAIN. FOR MONDAY AND TUESDAY...LEFT GRIDS DRY AND
WARM...SINCE HOW FAR SURFACE FRONTS MAKE IT DOWN THE FRONT RANGE WILL
DEPEND ON THE STRENGTH OF THE SOUTHWEST FLOW...AND ANY RESULTING
SURFACE LOWS WHICH DEVELOP ON THE PLAINS...WHICH MAY KEEP THEM NORTH
OF OUR AREA. KC

.PUB...NONE.
Hazardous weather outlook, Jun 17, 6:00 AM MST, 7 hours before
COZ058>089-093>099-171500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT TUE JUN 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

...ONE OR TWO THUNDERSTORMS MAY BE SEVERE ACROSS THE SOUTHEASTERN
COLORADO MOUNTAINS AND ADJACENT PLAINS THIS AFTERNOON AND EVENING...

ISOLATED TO SCATTERED THUNDERSTORMS ARE ANTICIPATED TO DEVELOP OVER
THE HIGH TERRAIN LATE THIS MORNING...AND THEN MOVE INTO NEARBY
VALLEYS AND THE INTERSTATE 25 CORRIDOR BY THE AFTERNOON AND EVENING
HOURS.  THUNDERSTORM OUTFLOW BOUNDARIES WILL LIKELY KEEP
REGENERATING NEW THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND
EVENING.

THE MAIN THREAT FROM ANY STRONG THUNDERSTORM WILL BE HAIL AROUND 3/4
INCH IN DIAMETER...LOCALLY HEAVY RAINFALL WITH POTENTIAL RATES OF
1/2 TO 1 INCH PER HOUR...AND WIND GUSTS OF 40 TO 50 MPH.

COMMUNITIES IN THE MAIN SEVERE WEATHER THREAT ZONE WILL BE
MONUMENT...COLORADO SPRINGS...CANON CITY...PUEBLO...WALSENBURG...AND
TRINIDAD TO NAME A FEW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT MONDAY.

THERE WILL BE THE POTENTIAL FOR ISOLATED TO SCATTERED MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS SOUTH CENTRAL
AND SOUTHEASTERN COLORADO WEDNESDAY INTO SATURDAY WITH THE THE MOST
WIDESPREAD ACTIVITY EXPECTED ON WEDNESDAY. LOCALLY HEAVY RAINFALL
IS THE MAIN WEATHER CONCERN ON WEDNESDAY AND THURSDAY...ALTHOUGH A
SEVERE STORM OR TWO MAY OCCUR BOTH DAYS.  ALSO...ANY STRONGER
THUNDERSTORM WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...
HAIL...AND CLOUD TO GROUND LIGHTNING. IT IS BECOMING INCREASING
PROBABLE THAT BY NEXT SUNDAY AND MONDAY THE ATMOSPHERE WILL DRY
OUT...THUS LEADING TO LITTLE OR NO THUNDERSTORM POTENTIAL DURING THIS
TIME-FRAME AS WELL AS WARMER TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE AFTER 12 PM TODAY...ESPECIALLY OVER THE MOUNTAINS AND
THE I-25 CORRIDOR.

The radar

The Pueblo radar (KPUX), 81 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, El Paso

When
June 17, 1:00 PM MST to 1:05 PM MST
Where
El Paso County, 7 mi SE of Monument
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.017, -104.783

Hail, El Paso

When
June 17, 1:16 PM MST to 1:21 PM MST
Where
El Paso County, Palmer Lake
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.117, -104.917

Hail, El Paso

When
June 17, 2:00 PM MST to 2:05 PM MST
Where
El Paso County, 6 mi NNE of Colorado Spgs
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.917, -104.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365300, 5365301, 5365302.